Alert archive / Mississippi / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 351, NWS Jackson, MS

August 16, 2018Attala County, Choctaw County, Montgomery County, Mississippi

NWS Jackson, MS issued this severe thunderstorm warning at Aug 16, 2018, 3:33 PM CDT for Attala County, Choctaw County, Montgomery County, Mississippi. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 16, 2018, 3:33 PM CDT (20:33 UTC)
Expired
Aug 16, 2018, 4:00 PM CDT
In force
27 min
Issued by
NWS Jackson, MS
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Attala County, MS, Choctaw County, MS, Montgomery County, MS

The radar

The Jackson/Brandon,MS radar (KDGX), 124 km from the middle of the area, began a volume at 20:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Jackson, MS (KJAN), launched 12:00Z, 8.6 hours before the alert went out and 123 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jackson, MS at 12:00Z on 2018-08-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1387 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jackson, MS at 12:00Z on 2018-08-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -15 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1387 J/kg
Mixed-layer CIN
-58 J/kg
Mixed-layer LCL
950 m above ground
0-6 km bulk shear
4 kt
0-1 km storm-relative helicity
-15 m²/s²
0-3 km storm-relative helicity
-8 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 16, 1:23 PM CDT, 2 hours 10 minutes earlier.

Area forecast discussion, Aug 16, 1:23 PM CDT, 2 hours 10 minutes before
Area Forecast Discussion
National Weather Service Jackson MS
123 PM CDT Thu Aug 16 2018

.UPDATE...
Updated for 18Z aviation discussion

&&

.AVIATION...
18Z TAF discussion:

Aviation weather concerns will be largely influenced by
convective coverage with scattered TSRA expected mainly during the
afternoon/evening...especially along east of the I-55 corridor
this afternoon/evening...and then potentially over entire area
Friday. Microburst potential will be rather high due to very
unstable airmass. After storms diminish this evening, patchy IFR fog
will be a concern late tonight into early Friday. Otherwise
expect VFR conditions and light wind. /EC/

&&

.DISCUSSION...

The previously mentioned upper level trough combined with hot
surface temps is supporting a favorable environment for getting
a few severe microbursts per JAN 12z raob/obs trends, and there
is consideration for adding a severe threat to the HWO given that
CAM guidance is trending up with convective coverage, particularly
over central/eastern MS. Today's limited heat danger threat for
the entire ArkLaMiss remains valid with heat indices currently on
pace with prior forecasts and no changes are necessary.
Otherwise, forecast elements are generally on track with only
minor adjustments made in this update. /EC/

Prior discussion below:

Today and tonight:

Moisture levels will continue to increase today as modest low
level flow from the south persists, bringing precipitable water
values up to near, to a little above, 2 inches in nearly all
areas of the region by the afternoon. Meanwhile, despite scattered
clouds through the day there should be enough sunshine and
insolation to boost temperatures into the low to mid 90s for all
areas with the surface "juice" underneath enough relatively chilly
temperatures well aloft to generate working CAPE values peaking
at or above 3000 j/kg at most locales midday through afternoon.
The best atmospheric lift related to a train of passing weak short
waves aloft should remain north of our region through tonight,
and this is where the highest coverage of showers and
thunderstorms should be. However, there is now some weaker
troffing aloft down the length of the Lower MS Valley and this
should work in concert with the mentioned heat and related
instability to fuel more diurnally-driven thunderstorm activity
than yesterday. The highest coverage of afternoon storms is
expected to be in eastern and southeastern MS, but in all areas a
vigorous storm cannot be ruled out through the afternoon and into
the early evening hours, although current thinking is that there
will not be enough ingredients to support a more than a very
isolated severe weather threat. This thinking may change by the
morning update if the 12Z JAN sounding looks to suggest a high
microburst potential. Also worth mentioning we will include a
LIMITED heat risk for all of the forecast area, although
exceedance of heat advisory criteria is not anticipated to be
widespread enough to warrant an official heat advisory product.

As mentioned, the bulk of semi-organized convective activity
through the day should be to our north where better moisture
advection and convergence will reside. By tonight there have been
a few models to suggest outflow emanating south from convection to
our north may trigger more potent storms pushing into at least the
northern half of the region. However, consensus on this scenario
is not good and the better odds are that most storms will die down
by mid to late evening and more solid and somewhat-organized
storms will wait until Friday to affect our forecast area. But the
forecast for tonight will have to be monitored closely, because
wind shear values start ramping up enough late tonight in northern
zones to present some threat of a damaging wind gusts if
convection can trend south faster than anticipated. /BB/

Friday through mid week next week...

An active pattern with chances of rain and storms in each period
will exist through the extended forecast. An upper shortwave
disturbance will begin to progress across the MS River Valley on
Friday pushing a surface front towards our region from the NW.
Storms will develop north of the ArkLaMiss, along the front,
before pushing into our region during the day as some marginal
instability develops. The best chances for strong and possibly
severe storms will exist on Friday north of the I-20 corridor. The
main threat with storms on Friday will be wind damage. Models
have come into better agreement in stalling the front over the
ArkLaMiss through the weekend, serving as a focus for storm
development each day. Pwats will remain near 2" through the
weekend supplying plenty moisture for storms to tap into. The main
threat with storms this weekend will be flash flooding.

Once the aforementioned boundary begins to lose influence on our
region, a deeper shortwave trough will begin to cross the Plains
and approach the MS Valley late in the weekend into early next
week. Models agree on a front associated with this upper
disturbance sweeping through the ArkLaMiss during the early week
period with a secondary front pushing through during midweek.
Both of these boundaries will help keep rain and storms in the
forecast. Drier will finally begin to advect into the region as
these fronts clear.

&&

.PRELIMINARY POINT TEMPS/POPS...
Jackson       73  91  73  89 /  40  35  47  37
Meridian      73  91  73  90 /  40  31  52  35
Vicksburg     74  92  74  91 /  21  18  43  35
Hattiesburg   73  91  73  90 /  52  30  59  27
Natchez       73  91  73  91 /  33  27  44  28
Greenville    74  89  74  89 /  20  28  64  64
Greenwood     74  90  74  88 /  26  24  69  62

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...None.
LA...None.
AR...None.

&&
Hazardous weather outlook, Aug 16, 12:34 PM CDT, 2 hours 59 minutes before
Hazardous Weather Outlook
National Weather Service Jackson MS
1234 PM CDT Thu Aug 16 2018

ARZ074-075-LAZ007>009-015-016-023>026-MSZ034-040-041-047-171745-
Ashley-Chicot-Morehouse-West Carroll-East Carroll-Richland-
Madison LA-Franklin LA-Catahoula-Tensas-Concordia-Washington-
Issaquena-Sharkey-Warren-
1234 PM CDT Thu Aug 16 2018

This hazardous weather outlook is for portions of southeast
Arkansas, northeast Louisiana, northwest Mississippi, and west
central Mississippi.

.DAY ONE...Today and Tonight

EXCESSIVE HEAT
THREAT...Limited
TIMING...Today

Heat stress will be a concern today, especially from late morning
through the afternoon hours when heat index values in the 100 to
105 range will be common.

(https://www.weather.gov/images/jan/graphicast/2.png)

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Isolated severe thunderstorms are possible for locations mainly
north of the Interstate Twenty corridor Friday into Friday
evening. The main risk with any severe storms will be damaging
wind gusts.

(https://www.weather.gov/images/jan/graphicast/3.png)

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations may be needed for portions of the region Friday
through Friday night.

MSZ018-019-025>033-035>039-042>046-048>066-072>074-171745-
Bolivar-Sunflower-Leflore-Grenada-Carroll-Montgomery-Webster-Clay-
Lowndes-Choctaw-Oktibbeha-Humphreys-Holmes-Attala-Winston-Noxubee-
Yazoo-Madison MS-Leake-Neshoba-Kemper-Hinds-Rankin-Scott-Newton-
Lauderdale-Claiborne-Copiah-Simpson-Smith-Jasper-Clarke-Jefferson-
Adams-Franklin MS-Lincoln-Lawrence-Jefferson Davis-Covington-
Jones-Marion-Lamar-Forrest-
1234 PM CDT Thu Aug 16 2018

This hazardous weather outlook is for portions of central
Mississippi, east central Mississippi, north central Mississippi,
and south central Mississippi.

.DAY ONE...Today and Tonight

SEVERE THUNDERSTORMS
THREAT...Marginal
TIMING...Today

EXCESSIVE HEAT
THREAT...Limited
TIMING...Today

Strong daytime heating will lead to the development of isolated
severe storms later this afternoon into the early evening hours
over central and eastern Mississippi. Damaging wind gusts and
hail up to quarter size will be possible with the most intense
storms.

The combination of heat and humidity will increase heat stress
this afternoon as heat index values climb to near 105.

(https://www.weather.gov/images/jan/graphicast/1.png)
(https://www.weather.gov/images/jan/graphicast/2.png)

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Isolated severe thunderstorms are possible for locations mainly
north of the Interstate Twenty corridor Friday into Friday
evening. The main risk with any severe storms will be damaging
wind gusts.

(https://www.weather.gov/images/jan/graphicast/3.png)

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations may be needed for portions of the region today and
Friday through Friday night.

21

&&

...HAZARD LEGEND...

*EXCESSIVE HEAT*
Extreme...Maximum heat index greater than 110 degrees for 3 or
 more days in a row and/or air temperatures greater than 107
 degrees.
Significant...Maximum heat index greater than 110 degrees
 and/or air temperatures greater than 105 degrees.
Elevated...Maximum heat index 105 to 110 degrees and/or air
 temperatures greater than 103 degrees.
Limited...Maximum heat index near 105 degrees and/or air
 temperatures 100 to 103 degrees.

*SEVERE THUNDERSTORMS*
High...Significant severe thunderstorms are expected.
Moderate...Severe storms expected with significant
 severe weather possible.
Enhanced...Severe storms expected.
Slight...Severe storms possible.
Marginal...Isolated severe storms possible.

...USEFUL WEATHER WEB PAGES (URLS)...

NWS JAN Home page...
   https://www.weather.gov/jan
Stay Aware, Stay Safe NWS JAN Briefing Page...
   https://www.weather.gov/jan/safe
Latest Weather Briefing...
   https://www.weather.gov/jan/weather_briefing

Tropical page...
   https://www.weather.gov/jan/srh/tropical?office=jan
National Hurricane Center Home Page...
   https://www.nhc.noaa.gov/
Find NWS JAN on Facebook...
   https://www.facebook.com/NWSJacksonMS
Follow NWS JAN on Twitter...
   @NWSJacksonMS
Follow NWS JAN on Youtube...
   https://www.youtube.com/user/NWSJacksonMiss

...ADDITIONAL URLS FOR SEVERE WEATHER ISSUES...

Storm Prediction Center (SPC)...
   https://www.spc.noaa.gov/
Meso Analysis...
   https://www.spc.noaa.gov/exper/mesoanalysis/
Day 1 through 3 Outlooks...
   https://www.spc.noaa.gov/products/outlook/
Storm Reports...
   https://www.spc.noaa.gov/climo/online/

In the hours before

Special weather statement, Aug 16, 1:04 PM CDT, 2 hours 29 minutes before
Special Weather Statement
National Weather Service Jackson MS
104 PM CDT THU AUG 16 2018

MSZ043-049-161830-
Rankin MS-Madison MS-
104 PM CDT THU AUG 16 2018

...A STRONG THUNDERSTORM WILL AFFECT NORTH CENTRAL RANKIN AND
SOUTHEASTERN MADISON COUNTIES UNTIL 130 PM CDT...

At 104 PM CDT, Meteorologists were tracking a strong thunderstorm
over Gluckstadt, or near Madison, moving east at 5 mph.

Winds in excess of 40 mph will be possible with this storm.

This storm will remain over mainly rural areas of north central
Rankin and southeastern Madison Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

High winds can bring down trees and large limbs resulting in serious
injury or property damage. Exercise extreme caution when outdoors
during such strong winds...and be especially aware of older trees.

&&

LAT...LON 3246 9015 3264 9002 3263 8985 3239 8999
TIME...MOT...LOC 1804Z 277DEG 5KT 3250 9005

TW
Special weather statement, Aug 16, 1:13 PM CDT, 2 hours 20 minutes before
Special Weather Statement
National Weather Service Jackson MS
113 PM CDT THU AUG 16 2018

MSZ026-161845-
Grenada MS-
113 PM CDT THU AUG 16 2018

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN GRENADA COUNTY
UNTIL 145 PM CDT...

At 113 PM CDT, Meteorologists were tracking a strong thunderstorm
over Sabougla, or 17 miles east of Grenada. This storm was nearly
stationary.

Winds in excess of 40 mph will be possible with this storm.

This storm will remain over mainly rural areas of southeastern
Grenada County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

High winds can bring down trees and large limbs resulting in serious
injury or property damage. Exercise extreme caution when outdoors
during such strong winds...and be especially aware of older trees.

&&

LAT...LON 3368 8951 3368 8963 3383 8957 3383 8951
TIME...MOT...LOC 1813Z 294DEG 4KT 3377 8951

TW
Special weather statement, Aug 16, 1:44 PM CDT, 1 hour 49 minutes before
Special Weather Statement
National Weather Service Jackson MS
144 PM CDT THU AUG 16 2018

MSZ026-028-029-161915-
Grenada MS-Montgomery MS-Webster MS-
144 PM CDT THU AUG 16 2018

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN GRENADA...
NORTHWESTERN WEBSTER AND NORTH CENTRAL MONTGOMERY COUNTIES UNTIL 215
PM CDT...

At 144 PM CDT, Meteorologists were tracking a strong thunderstorm
over Misterton, or 16 miles east of Grenada. This storm was nearly
stationary.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Gore Springs, Sweatman, Misterton and Embry.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

High winds can bring down trees and large limbs resulting in serious
injury or property damage. Exercise extreme caution when outdoors
during such strong winds...and be especially aware of older trees.

&&

LAT...LON 3372 8951 3372 8933 3371 8931 3357 8939
      3357 8967 3373 8968 3381 8951
TIME...MOT...LOC 1844Z 314DEG 3KT 3371 8954

NF
Special weather statement, Aug 16, 1:48 PM CDT, 1 hour 45 minutes before
Special Weather Statement
National Weather Service Jackson MS
148 PM CDT THU AUG 16 2018

MSZ030-031-161915-
Lowndes MS-Clay MS-
148 PM CDT THU AUG 16 2018

...A STRONG THUNDERSTORM WILL AFFECT WEST CENTRAL LOWNDES AND
SOUTHEASTERN CLAY COUNTIES UNTIL 215 PM CDT...

At 148 PM CDT, Meteorologists were tracking a strong thunderstorm
over Tibbee, or near West Point. This storm was nearly stationary.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

This strong thunderstorm will be near...
  Waverly and Bent Oak around 215 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

High winds can bring down trees and large limbs resulting in serious
injury or property damage. Exercise extreme caution when outdoors
during such strong winds...and be especially aware of older trees.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3349 8847 3342 8853 3346 8867 3356 8867
      3357 8868 3358 8867 3360 8846
TIME...MOT...LOC 1848Z 301DEG 3KT 3353 8860

NF
Special weather statement, Aug 16, 2:17 PM CDT, 1 hour 16 minutes before
Special Weather Statement
National Weather Service Jackson MS
217 PM CDT THU AUG 16 2018

MSZ030-031-161945-
Lowndes MS-Clay MS-
217 PM CDT THU AUG 16 2018

...A STRONG THUNDERSTORM WILL AFFECT WEST CENTRAL LOWNDES AND
SOUTHEASTERN CLAY COUNTIES UNTIL 245 PM CDT...

At 216 PM CDT, Meteorologists were tracking a strong thunderstorm
over Tibbee, or 8 miles south of West Point. This storm was nearly
stationary.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Bent Oak, Tibbee and Artesia.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

High winds can bring down trees and large limbs resulting in serious
injury or property damage. Exercise extreme caution when outdoors
during such strong winds...and be especially aware of older trees.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3339 8866 3342 8867 3354 8867 3357 8855
      3343 8844
TIME...MOT...LOC 1916Z 315DEG 2KT 3349 8862

NF
Special weather statement, Aug 16, 2:41 PM CDT, 52 minutes before
Special Weather Statement
National Weather Service Jackson MS
241 PM CDT THU AUG 16 2018

MSZ030-162015-
Clay MS-
241 PM CDT THU AUG 16 2018

...A STRONG THUNDERSTORM WILL AFFECT WESTERN CLAY COUNTY UNTIL 315 PM
CDT...

At 241 PM CDT, Meteorologists were tracking strong thunderstorms
along a line extending from near Montpelier to near Pheba. Movement
was southeast at 5 mph.

Dime size hail and wind gusts up to 50 mph will be possible with
these storms.

Strong thunderstorms will be near...
  Pheba around 315 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

High winds can bring down trees and large limbs resulting in serious
injury or property damage. Exercise extreme caution when outdoors
during such strong winds...and be especially aware of older trees.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3381 8872 3374 8872 3356 8894 3356 8901
      3357 8902 3364 8902 3364 8903 3368 8903
      3376 8896 3376 8893 3379 8893 3381 8891
TIME...MOT...LOC 1941Z 318DEG 6KT 3376 8889 3365 8899

NF

The office that day

Everything else NWS Jackson, MS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 16, 12:50 PM CDTSpecial Weather StatementJANClay25 min
Aug 16, 1:04 PM CDTSpecial Weather StatementJANMadison26 min
Aug 16, 1:13 PM CDTSpecial Weather StatementJANGrenada32 min
Aug 16, 1:44 PM CDTSpecial Weather StatementJANWebster31 min
Aug 16, 1:48 PM CDTSpecial Weather StatementJANLowndes27 min
Aug 16, 2:17 PM CDTSpecial Weather StatementJANLowndes28 min
Aug 16, 2:41 PM CDTSpecial Weather StatementJANClay34 min
Aug 16, 2:57 PM CDTSevere Thunderstorm WarningJANChoctaw, Clay, Oktibbeha, Webster33 min
Aug 16, 4:04 PM CDTSpecial Weather StatementJANMontgomery26 min
Aug 16, 4:08 PM CDTSpecial Weather StatementJANJones37 min
Aug 16, 4:17 PM CDTSpecial Weather StatementJANRankin28 min
Aug 16, 4:20 PM CDTSpecial Weather StatementJANWinston25 min
Aug 16, 4:27 PM CDTSpecial Weather StatementJANLawrence33 min
Aug 16, 4:37 PM CDTSevere Thunderstorm WarningJANWinston26 min
Aug 16, 5:12 PM CDTSpecial Weather StatementJANSmith33 min
Aug 16, 5:14 PM CDTSpecial Weather StatementJANCovington31 min
Aug 16, 5:25 PM CDTSevere Thunderstorm WarningJANScott50 min
Aug 16, 5:30 PM CDTSpecial Weather StatementJANSmith30 min
Aug 16, 5:35 PM CDTSpecial Weather StatementJANCopiah25 min
Aug 16, 5:38 PM CDTSpecial Weather StatementJANCovington37 min
Aug 16, 5:50 PM CDTSevere Thunderstorm WarningJANScott, Smith24 min
Aug 16, 6:02 PM CDTSevere Thunderstorm WarningJANCovington, Jasper, Jones, Smith31 min
Aug 16, 6:09 PM CDTSevere Thunderstorm WarningJANCovington, Jefferson Davis, Marion51 min
Aug 16, 6:13 PM CDTSpecial Weather StatementJANNewton32 min
Aug 16, 6:17 PM CDTSpecial Weather StatementJANLincoln28 min
Aug 16, 6:36 PM CDTSpecial Weather StatementJANJasper24 min
Aug 16, 6:45 PM CDTSpecial Weather StatementJANLamar15 min
Aug 16, 6:54 PM CDTFlash Flood WarningJANJefferson Davis2 hr
Aug 16, 6:59 PM CDTSpecial Weather StatementJANCovington31 min

Nearby

Severe Thunderstorm Warnings in Mississippi, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.